News Releases

Police Make Advisory Regarding Fentanyl Seizure

June 8, 2018

North Bay Police Street Crime Team make seizure of Purple Fentanyl

As a result of a drug investigation the North Bay Police have charged a man from North Bay with Possession of Fentanyl for the Purpose of Trafficking. On June 6th 2018 the Street Crime Team seized 16.3 grams of synthetic fentanyl. The powdered substance, which has a light purple colour, has a street value of approximately $6500.

Fentanyl information

Synthetic fentanyl is an illicit substance that is related to numerous deaths and overdoses in northeastern Ontario and is currently that of an epidemic crisis in western Canada.

Synthetic fentanyl is found in a powder form and is consumed by opiate users in very tiny amounts.Ingestion of a small amount can lead to overdose and can be fatal.

Fentanyl powder is often mixed with heroin and other opioids in very small doses to increase the strength of the product for the consumer. Recent North Bay Police Service drug tests show all heroin samples are combined with fentanyl.

Police warn the public that this type of drug is extremely dangerous.

  • Fentanyl may be mixed with other drugs, without users’ knowledge.
  • Fentanyl, which is a synthetic opiate, can be up to 100 times stronger than morphine
  • Fentanyl can be absorbed through the skin or inhaled if it becomes airborne, putting users, responders, and people who just happen upon it at risk
  • People should not handle this substance with their bare hands – it can be fatal.
  • Emergency Services in North Bay and area are now trained regarding naloxone, an overdose-reversing drug.
  • Naloxone Kits are available through the North Bay Parry Sound District Health Unit, the Aids Committee, The Canadian Mental Health Association and local pharmacies for those who use opioids and for friends and family of those who use. You do not need a health card to get your kit. NOTE: Naloxone usually starts working within a few minutes. The effects of naloxone only last for 30 to 60 minutes. If the opioid is still in the body after the naloxone wears off, the overdose can return. Even if naloxone is administered 911 should be called and medical attention should be sought immediately.

If you suspect you have seen fentanyl, please contact the police. You may be saving someone’s life or even your own.

Fentanyl can be highly potent in small amounts. The amount of purple fentanyl shown in the photograph can potentially represent 3500 lethal overdoses depending on the concentration of fentanyl.